Looking to Get in Shape or Lose Weight? Try our BMI and Weight Loss Calculator!

Side Effects of Vitamin E When Taken With Blood Pressure Medication

By Adam Cloe Ph.D./M.D.

Vitamins, including vitamin E, are important for the health of your body. Sometimes vitamins can cause unwanted side effects, such as interacting with other medications. Vitamin E should not be taken with a class of medications known as beta blockers. Talk to your doctor before taking any sort of vitamin supplement.

Vitamin E

The main function of vitamin E in the body is to serve as an antioxidant. Your body naturally produces molecules, known as free radicals or reactive oxygen species, that can damage your cells. Antioxidants are able to neutralize these free radicals and prevent cell damage. Vitamin E is soluble in fat and it can help prevent free radicals forming when fat molecules are oxidized.

Beta Blockers

A number of medications can be used to treat high blood pressure. One commonly prescribed class of anti-hypertensive medication is the beta blocker class of drugs. Beta blockers work by blocking the effects of adrenaline or epinephrine on blood vessels and the heart. Epinephrine causes your blood vessels to constrict and makes your heart pump faster, causing your blood pressure to rise. By blocking this effect, beta blockers help lower your blood pressure.

Video of the Day

Brought to you by LIVESTRONG
Brought to you by LIVESTRONG

Vitamin E and Beta Blockers

One of the dangers of taking vitamin supplements is that they can interfere with the activity of certain medications. Vitamin E reduces the absorption of beta blockers such as propanolol by your intestines. This makes the beta blockers less effective and can cause your blood pressure to rise. If you are taking vitamin E, you may need to use higher doses of beta blockers or switch to a different anti-hypertensive drug.

Considerations

You should always talk to your doctor before you take vitamin supplements because vitamin E can also interact with other medications, including antidepressants, blood thinners and some anti-parasite drugs. In addition, too much vitamin E, particularly in the form of alpha-tocopherol, can cause a tendency to bleed and bruise excessively. The maximum amount of vitamin E that you should consume each day is 1,000 IU.

Cite this Article A tool to create a citation to reference this article Cite this Article

More Related Articles

Related Articles